Pennsylvania, 2005

Damaging Wind in Pennsylvania, August 20, 2005

August 20, 2005 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 20, 2:15 PM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 20, 2:15 PM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT SAT AUG 20 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SHORTWAVE RIDGE MOVING INTO THE REGION BOTH SURFACE AND ALOFT
BRINGING STEADY IMPROVEMENT...ALBEIT STEADY AND SLOW OVER THE FAR
SERN ZONES. THE WEAK FRONTAL SYSTEM THAT MOVED THRU OVERNIGHT HAS
MORE OR LESS WASHED OUT WITH NO REAL AIRMASS CHANGE HAVING TAKEN
PLACE...AT LEAST NO REAL DRY AIR HAS MOVED IN. DEWPOINTS ARE ONCE
AGAIN AT MID SUMMER SOUPY LEVELS SO A STICKY LATE DAY AND OVERNIGHT
IS IN STORE.

FOR THE REST OF THE AFTERNOON AND EVENING...WE REMAIN PRETTY
EFFECTIVELY CAPPED WITH MID LEVEL TEMPS BOTH OBSERVED AND PROGGED
INTO THE LATE AFTERNOON TO REMAIN AROUND 10C OR HIGHER. WILL STICK
WITH THE CURRENT LOW CHC POPS INTO THE EVENING BEFORE TRYING TO TIME
THE EXPECTED OHIO CONVECTION EASTWARD ACROSS MY FCST AREA OVERNIGHT.
09Z SREF SHOWS HIGH CHC POPS OVER THE NWRN PART OF MY AREA TAPERING
TO LOW OR NO CHC OVER THE FAR SE OVERNIGHT AS EXPECTED MCS
DEVELOPMENT PETERS OUT UNDER WESTERLY FLOW ALOFT.

AFTER THE WEAKENING FRONT MAKES IT ACROSS BY EARLY SUNDAY...WE SEE
ANOTHER CLOUDY START GIVE WAY TO IMPROVING CONDITIONS AND SLOWLY
LOWERING DEWPOINTS. WITH PROBABLY EVEN MORE SUN THAN TODAY...WENT
WITH ENSEMBLE MOS MAX TEMPS RIVALLING OR EVEN EXCEEDING WHAT WE WILL
END UP WITH FOR TODAY.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
ONLY SIGNIFICANT OPPORTUNITIES FOR PCPN IN THE LONG RANGE WILL BE ON THE ENDS
OF THE PERIOD...MONDAY AND NEXT SAT...AS SFC HIGH PRESSURE IS
PROGGED TO CENTER ITSELF OVER THE REGION BY MID WEEK.

GFS IS DEPICTING SRN STREAM WAVE TO LIFT NWD ALONG THE ATLC COAST
MONDAY ACCOMPANIED BY A SIG PCPN SHIELD...COMPARED TO OTHER SHORT
RANGE GUIDANCE. WILL CONTINUE TO PLAY DOWN THE CHANCE AT PCPN BUT
INCREASE CLOUD COVER AT THIS POINT IN TIME...ESP ALONG SERN COUNTIES
FOR MONDAY.

AS SFC RIDGE AXIS SHIFTS EAST OF THE STATE LATE IN THE WEEK...SWRLY
FLOW WILL INCREASE LOW LEVEL MOISTURE FLOW INTO PA WITH INCREASED
CHANCE OF SHOWERS AND TSTMS FOR LATE FRI AND NEXT SAT.

&&

.AVIATION...
CLOUDS HAVE BEEN TENACIOUS OVER THE SERN PART OF THE AREA...BUT EVEN
THERE WE SHUD CONTINUE TO SEE IMPROVEMENT INTO THE EVENING HOURS.
LOW LEVEL RH FIELDS ARE NOT AS AGGRESSIVE IN REBOUNDING THE MOISTURE
AS THEY HAVE BEEN ON PREV NIGHTS...SO THINK THE SERN ZONES WILL NOT
SOCK IN QUITE SO HARD AGAIN OVERNIGHT. FOR THE REMAINDER OF THE
CENTRAL PART OF THE STATE...EXPECTED DEVELOPMENT OF A MESOSCALE
CONVECTIVE SYSTEM...AND IT TRACKING INTO THE AREA AFTER 00Z WILL
DICTATE THE CONDITIONS. THE PRECIP WILL PROBABLY FADE AS IT MOVES
WEST TO EAST THIS EVE AND INTO THE WEE HOURS...BUT RESIDUAL MOISTURE
WILL LIKELY LEAVE A FOOTPRINT OF LOW CLOUDS AND THE POTENTIAL FOR
LATE NIGHT DENSE FOG WHEREVER THE RAINS FALL. BASICALLY WENT FOR
LOWERING CEILINGS WITH THE PRECIP LATER THIS EVENING...THEN FOR THE
POTENTIAL OF DENSE FOG IN THE HOURS SURROUNDING DAWN
SUNDAY...EVERYWHERE BUT AT MDT WHERE MODEL GUID SUGGESTS THE PRECIP
WILL ONLY BE SPOTTY.

SUNDAY SHUD BRING A MORE RAPID REGION-WIDE IMPROVEMENT AS DRIER AIR
WORKS IN ON A DEVELOPING NW WIND. AFTER THE EARLY MORNING LOW CLOUDS
AND FOG...MOST OF THE DAY WILL DEVELOP AND STAY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LACORTE
LONG TERM...GARTNER
AVIATION...LACORTE
Hazardous weather outlook, Aug 20, 4:36 AM EST, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
536 AM EDT SAT AUG 20 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-210945-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
536 AM EDT SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE MOUNTAINS OF WESTERN PENNSYLVANIA
THIS EVENING. VERY WARM AND MOIST AIR AHEAD OF THE
FRONT...COMBINED WITH MODERATELY STRONG WINDS ALOFT WILL CAUSE
THE DEVELOPMENT OF SCATTERED STRONG TO POSSIBLY SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING FROM THE NORTHWEST
MOUNTAINS...SOUTH TO THE LAUREL HIGHLANDS.

THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF DAMAGING
DOWNBURST WIND GUSTS AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE
REQUIRED LATE THIS AFTERNOON AND EVENING.

LAMBERT

In the hours before

Special weather statement, Aug 20, 5:26 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
626 PM EDT SAT AUG 20 2005

PAZ004-202315-
WARREN-
626 PM EDT SAT AUG 20 2005

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF TITUSVILLE...MOVING EAST AT 40
MPH. THE THUNDERSTORM WILL BE NEAR GRAND VALLEY AROUND 650 PM AND
TIDIOUTE AROUND 700 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
Special weather statement, Aug 20, 6:10 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
710 PM EDT SAT AUG 20 2005

PAZ033-210015-
SOMERSET-
710 PM EDT SAT AUG 20 2005

...STRONG THUNDERSTORM APPROACHING SOMERSET COUNTY...

AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTH OF MOUNT PLEASANT...MOVING
SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR SEVEN SPRINGS
AROUND 750 PM...SOMERSET AROUND 810 PM AND FRIEDENS AROUND 815 PM.

THIS STORM HAS ALREADY PRODUCED DAMAGING WIND GUSTS OVER WESTERN
PENNSYLVANIA.

The radar

The Pittsburgh radar (KPBZ), 107 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
August 20, 7:35 PM EST
Where
Somerset County, Confluence
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.817, -79.367

Thunderstorm winds knocked down trees in Confluence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469730.